Alert archive / Hawaii / Gale Watches in 2021

Gale Watch 8, NWS Honolulu, HI

October 8, 2021

NWS Honolulu, HI issued this gale watch at Oct 8, 2021, 3:36 AM HST. It took effect at Oct 8, 2021, 6:00 PM HST. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 8, 2021, 3:36 AM HST (13:36 UTC)
In effect from
Oct 8, 2021, 6:00 PM HST
Expired
Oct 8, 2021, 3:30 PM HST
In force
Issued by
NWS Honolulu, HI

The text

As transmitted.

415 
WHHW70 PHFO 081336
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
336 AM HST Fri Oct 8 2021

PHZ119>121-123-124-090400-
/O.EXT.PHFO.SC.Y.0046.000000T0000Z-211009T0400Z/
/O.NEW.PHFO.GL.A.0008.211009T0400Z-211011T0400Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
336 AM HST Fri Oct 8 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS
EVENING...
...GALE WATCH IN EFFECT FROM THIS EVENING THROUGH SUNDAY
AFTERNOON...

* WHAT...For the Small Craft Advisory, east winds 25 to 30 kt with
  higher gusts, except north winds 25 to 30 kt with higher gusts
  in Maalaea Bay. Seas 7 to 12 feet. For the Gale Watch, east 
  gales to 35 kt with higher gusts, except north gales to 35 kt 
  with higher gusts in Maalaea Bay. Seas 8 to 14 feet.

* WHERE...Maalaea Bay, Pailolo Channel, Alenuihaha Channel, Big 
  Island Leeward Waters and Big Island Southeast Waters.

* WHEN...For the Small Craft Advisory, until 6 PM HST this 
  evening. For the Gale Watch, from this evening through Sunday 
  afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PHZ110-111-090400-
/O.EXT.PHFO.SC.Y.0046.211008T1336Z-211011T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-
336 AM HST Fri Oct 8 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST SUNDAY...

* WHAT...East winds 25 to 30 kt. Seas 7 to 11 feet.

* WHERE...Kauai Northwest Waters and Kauai Windward Waters.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ112>118-122-090400-
/O.CON.PHFO.SC.Y.0046.000000T0000Z-211011T0400Z/
Kauai Leeward Waters-Kauai Channel-Oahu Windward Waters-
Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Big Island Windward Waters-
336 AM HST Fri Oct 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...

* WHAT...East winds 25 to 30 kt. Seas 8 to 12 feet.

* WHERE...Big Island Leeward Waters, Big Island Windward Waters, 
  Alenuihaha Channel, Pailolo Channel, Big Island Southeast 
  Waters, Maui County Leeward Waters, Maalaea Bay, Kaiwi 
  Channel, Maui County Windward Waters and Oahu Leeward Waters.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
1 follow-up statement
362 
WHHW70 PHFO 090130
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
330 PM HST Fri Oct 8 2021

PHZ119-120-123-124-091430-
/O.EXT.PHFO.SC.Y.0046.000000T0000Z-211011T0400Z/
/O.CAN.PHFO.GL.A.0008.211009T0400Z-211011T0400Z/
Maalaea Bay-Pailolo Channel-Big Island Leeward Waters-
Big Island Southeast Waters-
330 PM HST Fri Oct 8 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST SUNDAY...
...GALE WATCH IS CANCELLED...

* WHAT...East winds 20 to 30 kt, with higher gusts. Seas 6 to 12 
  feet.

* WHERE...Big Island Leeward Waters, Pailolo Channel, Big Island 
  Southeast Waters, and Maalaea Bay.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ121-091430-
/O.UPG.PHFO.SC.Y.0046.000000T0000Z-211009T0400Z/
/O.NEW.PHFO.GL.W.0010.211009T0130Z-211011T0400Z/
/O.UPG.PHFO.GL.A.0008.211009T0400Z-211011T0400Z/
Alenuihaha Channel-
330 PM HST Fri Oct 8 2021

...GALE WARNING IN EFFECT UNTIL 6 PM HST SUNDAY...

* WHAT...East winds 25 to 35 kt, with higher gusts. Seas 8 to 13 
  feet.

* WHERE...Alenuihaha Channel.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ110>118-122-091430-
/O.CON.PHFO.SC.Y.0046.000000T0000Z-211011T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Big Island Windward Waters-
330 PM HST Fri Oct 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...

* WHAT...East winds 20 to 30 kt, with higher gusts. Seas 6 to 12 
  feet.

* WHERE...Big Island Windward Waters, Maui County Leeward Waters,
  Kaiwi Channel, Maui County Windward Waters, Oahu Leeward Waters,
  Oahu Windward Waters, Kauai Channel, Kauai Leeward Waters, Kauai
  Windward Waters, and Kauai Northwest Waters.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this gale watch went out at Oct 7, 8:32 PM HST, 7 hours 4 minutes earlier.

Area forecast discussion, Oct 7, 8:32 PM HST, 7 hours 4 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
832 PM HST Thu Oct 7 2021

.SYNOPSIS...
A strong high pressure system north of the islands will drift
closer to the islands over the next two days producing breezy to
windy trade winds across the state through the weekend. Clouds and
passing showers will continue to favor windward and mountain
areas with more scattered shower activity drifting into leeward
areas through Saturday. Increasing moisture and shower trends are
forecast from Sunday through Tuesday as two unstable disturbances
pass through the region.

&&

.DISCUSSION...
A strong high pressure system far north of the state will drift
slightly south over the next two days. Local surface pressure
gradients will increase starting on Friday producing increasing
wind speeds into the breezy to windy range into Sunday. The
strongest winds will occur near mountains, valleys and over
leeward areas. A Wind Advisory remains in effect for mountain and
leeward areas of all Hawaiian Islands from Friday morning through
Saturday afternoon. This wind advisory may need to be extended
into Sunday based on updated forecast guidance. Wind speeds will
decrease a bit by early next week into the moderate to breezy
range from Monday through Wednesday.

Weather wise, expect clouds and passing showers will continue to
favor windward and mountain areas with more scattered shower
activity drifting into leeward areas through Saturday. By Sunday
an upper level disturbance drifting in north of the region and a
low level trough will increase moisture levels and weaken the
trade wind temperature inversion across the region. Precipitable
Water (PW) levels will increase from 1.0 to 1.5 inches on Saturday
into the 1.5 to 2.0 inch range from Sunday into Tuesday. In this
breezy trade wind pattern expect shower levels to increase as
moisture levels rise and clouds build over island terrain
features. Long range guidance shows more stable conditions and
decreasing shower trends developing by Wednesday.

&&

.AVIATION...
High pressure strengthening north of the state will bring breezy
trade winds to the islands through the remainder of tonight.
Thus, expect scattered to occasional showers along most windward
locations. Brief periods of MVFR conditions will be likely
accompany this activity. In addition, isolated showers may push
over the elevated terrain and onto leeward areas.

AIRMET TANGO remains in effect below 8000 feet over and
immediately south through west of all mountains for tempo
moderate turbulence.

&&

.MARINE...
A series of strong highs building far to the north of the islands
will keep strong trade winds in place through the middle of next
week. The trades will be at their strongest Friday night through
the weekend, before trending down slightly during the first half
of next week. A Small Craft Advisory (SCA) is now in effect for
almost all marine zones for winds/seas of a combination of the
two. SCA level winds/seas should overspread all waters by Friday
morning, with these conditions remaining in place through early
next week. As the trades winds peak, Gale force winds will be
possible in the typically windier waters around Maui and the Big
Island, and Gale Watch may be required for these areas with the
morning forecast package.

The current west-northwest swell will continue to decline tonight
and fade out on Friday. No other significant northwest swells are
expected through the middle of next week. Long period forerunners
from an incoming south swell are just beginning to arrive at NOAA
buoy 51002 south of the islands this evening. This swell will
build tonight and Friday, then peak over the weekend. Although
the bulk of the swell energy will pass east of Hawaii, advisory
level surf remains a possibility as the swell peaks Saturday into
Sunday. South shore surf will lower early next week, but a
reinforcing south swell will likely keep south shore surf above
normal levels through the middle of next week. Surf along east
facing shores will build tonight and Friday, and become very rough
over the weekend as the trade winds will be blasting. East shore
surf will rise above seasonal levels on Friday, then likely reach
advisory levels Saturday through Monday. The trades will trend
down early next week, so we should see the very rough conditions
improve ever so slightly, with a gradual and slow lowering of
east shore surf through the middle of next week.

&&

.FIRE WEATHER...
Breezy to windy trade winds and low humidity levels will exceed
Red Flag Warning (RFW) thresholds over leeward areas of the
Hawaiian Islands from Friday morning through Saturday afternoon.
The RFW was extended into Saturday, due to the continued potential
for extreme fire behavior over leeward sections of each island.
Wind speeds will continue to strengthen from Friday into the
weekend. Moisture levels are forecast rise on Sunday, decreasing
the potential for extreme fire behavior.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 6 PM HST Saturday for Kauai Leeward-Oahu
South Shore-Waianae Coast-Oahu North Shore-Olomana-Central Oahu-
Waianae Mountains-Molokai Leeward-Maui Leeward West-Maui Central
Valley-Leeward Haleakala-Kona-Kohala-Big Island Interior.

Wind Advisory from 6 AM Friday to 6 PM HST Saturday for Kauai
Mountains-Waianae Coast-Central Oahu-Waianae Mountains-Lanai
Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-Big
Island Interior-East Honolulu-Honolulu Metro-Ewa Plain-Koolau
Leeward-Molokai Windward-Molokai Southeast-Molokai West-Lanai
Windward-Lanai Leeward-Maui Central Valley North-Maui Central
Valley South-South Maui/Upcountry-Big Island South-Big Island
Southeast.

Small Craft Advisory until 6 PM HST Sunday for Kauai Leeward
Waters-Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-Maui County Leeward
Waters-Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island
Windward Waters-Big Island Leeward Waters-Big Island Southeast
Waters.

Small Craft Advisory from 6 AM Friday to 6 PM HST Sunday for
Kauai Northwest Waters-Kauai Windward Waters.

&&

DISCUSSION...Bohlin
AVIATION...JT
MARINE...Jelsema
FIRE WEATHER...Bohlin

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 3:33 PM HSTWind AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao3 days

Nearby

Gale Watches in Hawaii, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.